Flood, Crosby
- When
- May 23, 5:30 AM CST to 11:00 AM CST
- Where
- Crosby County, 4.82 mi WNW of Ralls to 3.07 mi N of Crosbyton
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.709, -101.456
Early this morning, multiple lines of showers and thunderstorms with heavy rain moved repeatedly across portions of northern and western Crosby County. 65 inches of rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Early this morning, multiple lines of showers and thunderstorms with heavy rain moved repeatedly across portions of northern and western Crosby County. By late morning, a Texas Tech West Texas Mesonet station located one mile southeast of Ralls tallied 4.65 inches of rain. Stretches of Highways 82 and 70 near Ralls were covered in several inches of water after nearby playa lakes became swollen.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 23, 3:46 AM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 446 AM CDT FRI MAY 23 2014 .SHORT TERM... NUMEROUS SHOWERS AND STORMS CONTINUED AT 330AM IN THE WAKE OF AN OUTFLOW BOUNDARY EXITING OUR SOUTHERN ROW OF COUNTIES. ALTHOUGH ONLY 3-4K FEET THICK AS SHOWN BY REESE SODAR AND LBB VWP DATA... THIS COOL DOME IS PROVING EFFECTIVE IN GENERATING ADDITIONAL PRECIP AS IT FORCES A SOUTHERLY FETCH OF MOISTURE UPWARD. ADD TO THIS RICH PWATS AND MODEST DIFFLUENCE ALOFT AND WE EXPECT ADDITIONAL PRECIP TO CONTINUE DEVELOPING. A WELL-DEFINED SHORT WAVE TROUGH EVIDENT ON WATER VAPOR WILL REACH OUR AREA BY DAYBREAK WHICH COULD CORRESPOND WITH AN UPTICK IN PRECIP INTENSITY BEFORE THIS WAVE EXITS THE ROLLING PLAINS BY LATE AFTERNOON. BEHIND THE TROUGH...SOUTHERLY WINDS FROM 700-500MB WILL VEER WESTERLY AND DRY OUT AS MID-LEVEL SUBSIDENCE TAKES GRASP. DEGREE OF DRYING ALOFT ALREADY LOOKS QUITE RESPECTABLE ON WATER VAPOR...SO FOR THIS REASON WE HAVE LOWERED AFTERNOON POPS TO SLIGHT CHANCE OVER ALL BUT THE FAR EASTERN COUNTIES NEAR THE BACK EDGE OF THE DEPARTING PRECIP. BY TONIGHT...MID-LEVEL WINDS WILL RESUME A SOUTHERLY COMPONENT WELL AHEAD OF THE UPPER LOW STILL LUMBERING ACROSS WESTERN ARIZONA. THE BEST FOCUS FOR ASCENT SHOULD FAVOR EASTERN NM ALONG THE NOSE OF A 40+ KNOT SOUTHEAST LLJ AND IMPENDING /ALBEIT WEAK/ HEIGHT FALLS. DEEP SOUTHERLY SHEAR WILL MAKE IT TOUGH FOR THIS PRECIP TO REACH OUR WESTERN COUNTIES...BUT OPTED TO KEEP A GENEROUS CHANCE MENTION THERE GIVEN SOME POTENTIAL FOR EASTERLY OUTFLOW PROPAGATION. NO CHANGES OF SIGNIFICANCE NEEDED TO TEMPERATURES TODAY OR TONIGHT. && .LONG TERM... MUCH NEEDED RAINFALL STILL LOOKS TO BE ON TRACK FOR MUCH OF THE HOLIDAY WEEKEND AS THE SLOW MOVING LOW GRADUALLY MOVES TO THE EAST THROUGH THE WEEKEND. MODELS CONTINUED THE TREND OF SLOWING DOWN THE EASTWARD MOTION OF THE LOW WHICH NOW KEEPS THE FORECAST AREA UNDER CYCLONIC FLOW THROUGH AT LEAST MONDAY NIGHT NOW. AS THE LOW APPROACHES...WIND SPEEDS ALOFT WILL START TO INCREASE RESULTING IN HODOGRAPHS BECOMING MORE FAVORABLE WITH TIME. POP FORECAST REMAINS A BIT DIFFICULT AS BEST CHANCES WILL BE AS WEAK SHORTWAVES EMBEDDED WITHIN THE SOUTHWESTERLY FLOW AHEAD OF THE MAIN LOW MOVE OVER THE REGION. AMPLE MOISTURE WILL REMAIN IN PLACE WITH PWATS STILL IN THE 1.0-1.5 INCH RANGE FROM WEST TO EAST RESPECTIVELY ACROSS THE FORECAST AREA. MODELS HAVE QUITE A SPREAD ON COVERAGE AND TIMING FOR PRECIPITATION WHICH WILL DEPEND ON HOWEVER THINGS UNFOLD AT ANY GIVEN TIME. MODELS ARE STILL FAVORING LATE SATURDAY AFTERNOON THROUGH SATURDAY NIGHT FOR A GOOD ROUND OF STORMS AS THEY HAVE A LACK OF STORMS THROUGH THE MORNING AND EARLY AFTERNOON HOURS WHICH MAY ALLOW FOR SOME DESTABILIZATION TO TAKE PLACE. THIS IS HIGHLY DEPENDENT ON THE AMOUNT OF CLOUD COVER LINGERING OVER THE AREA BUT INCREASING LAPSE RATES ALOFT AND THE POSSIBILITY OF A SHORTWAVE APPROACHING THE AREA SHOULD BE ENOUGH TO INCREASE COVERAGE. SUNDAY WILL HAVE THE SAME ISSUES AS THE LOW SLOWLY MOVES TOWARDS THE EAST...ANY PRECIPITATION WILL BE AIDED BY HARD TO MODEL SHORTWAVES IN THE SOUTHWESTERLY FLOW AHEAD OF THE LOW. FORECAST WAS IN VERY GOOD SHAPE WITH FEW CHANGES NEEDED TO TEMPERATURES OR POPS. FOR MEMORIAL DAY...CORE OF THE LOW WILL APPROACH THE FORECAST AREA THROUGH THE DAY. THIS WILL PLACE THE REGION UNDER INCREASING LIFT BUT THIS ALSO MAY RESULT IN CONSIDERABLE CLOUD COVER. WITH A SLIGHTLY SLOWER PROGRESSION IN THE 00Z MODELS...DRY AIR MAY TAKE A BIT LONGER TO PUSH INTO THE WESTERN SOUTH PLAINS WHICH THE GFS AND CANADIAN HINT AT. BETTER CHANCES WILL REMAIN OVER THE EASTERN HALF OF THE FORECAST AREA WHERE DEEPER MOISTURE WILL RESIDE AND LONGER TIME TO THE EAST OF THE CORE OF THE LOW. FINALLY BY TUESDAY...CORE OF THE LOW WILL BE EAST OF THE AREA WITH NORTHWESTERLY FLOW ALOFT. HOWEVER...THERE IS SOME HINT OF SOME WRAP-AROUND PRECIPITATION THAT WILL MOSTLY BE ACROSS THE PANHANDLE BUT SOME MAY MANAGE TO MAKE IT INTO THE NORTHERN ROLLING PLAINS LATE IN THE DAY. RIDGING TAKES PLACE ALOFT WITH INCREASING HEIGHTS BUT NORTH TO NORTHWEST FLOW REMAINS IN PLACE ACROSS THE REGION. SURFACE FLOW WILL REMAIN OUT OF THE EAST TO SOUTHEAST WHICH WILL KEEP LOW-LEVEL MOISTURE IN PLACE. THERE ARE SOME HINTS THAT THERE COULD BE SOME WEAK SHORTWAVE ACTIVITY WHICH WOULD HELP STORMS TO INITIATE OVER NORTHEAST NEW MEXICO AND DRIFT SOUTHEASTWARD THROUGH THE EVENING INTO THE OVERNIGHT HOURS. GFS DOES NOT BRING ANY OF THIS PRECIPITATION INTO THE FORECAST AREA BUT THE ECMWF DOES HINT AT SOME NORTHWEST FLOW STORMS ON THURSDAY. LEFT THIS OUT OF THE FORECAST FOR NOW BUT WILL KEEP AN EYE ON IT THROUGH THE FIRST PART OF NEXT WEEK TO SEE HOW THINGS UNFOLD BEHIND THE DEPARTING STORM SYSTEM. JORDAN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 78 61 77 57 75 / 60 40 60 40 30 TULIA 78 61 79 59 75 / 60 20 50 50 40 PLAINVIEW 78 62 79 61 75 / 60 20 50 50 40 LEVELLAND 80 62 78 61 75 / 40 30 60 50 30 LUBBOCK 81 65 80 65 77 / 50 20 50 50 30 DENVER CITY 81 61 78 59 79 / 40 30 60 40 30 BROWNFIELD 80 62 78 59 76 / 50 20 60 50 30 CHILDRESS 81 65 86 64 83 / 70 20 40 60 50 SPUR 79 65 79 62 77 / 70 20 40 50 50 ASPERMONT 83 66 83 66 82 / 70 20 30 50 50 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 93/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 555 AM CDT FRI MAY 23 2014 TXZ021>044-241100- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 555 AM CDT FRI MAY 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH MINOR FLOODING OF POOR DRAINAGES AND AREA ROADWAYS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAINFALL WILL CONTINUE THROUGH MEMORIAL DAY. THIS WILL RESULT IN MINOR FLOODING OF AREA ROADWAYS AND POOR DRAINAGES ACROSS THE SOUTH PLAINS AND ROLLING PLAINS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SATURDAY WITH HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON AND NIGHT. RAINFALL REPORTS CAN BE SHARED ON THE LUBBOCK FACEBOOK PAGE OR TWITTER ACCOUNT. JORDAN
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508948.